After Parkinson’s disease (PD), drug-induced parkinsonism (DIP) is the second most common cause of parkinsonism in the older population. “Parkinsonism” refers to a having a particular set of symptoms related to motor function. A movement disorder, DIP is often misdiagnosed as PD.
Unlike PD, however, DIP is caused exclusively by drugs that influence a chemical in the brain known as dopamine. It’s important to understand what might be behind the development of DIP and how it’s treated.
The movement disorder DIP is a form of parkinsonism that begins as a side effect of using certain medications. These drugs typically block the chemical messenger known as dopamine. However, a person’s age also plays a role, because aging is associated with reductions in dopamine levels in the brain. Therefore, the combination of aging and medication use can make someone a prime target for DIP.
Being female can also be a risk factor, because the hormone estrogen suppresses the receptors that dopamine targets. When dopamine is suppressed or blocked by a drug in an at-risk person, their symptoms can mimic those caused by PD.
These parkinsonism-inducing drugs are usually antipsychotics. Other types of drugs, such as anti-nausea and selective serotonin reuptake inhibitor (SSRI) antidepressant medications, can influence DIP development as well.
The following drugs have been implicated in potentially causing DIP to develop:
The signs and symptoms of DIP are similar to those of PD. This is due to how dopamine affects individuals with DIP. When drugs such as antipsychotics decrease the dopamine levels in a person’s brain, they can appear to have the same motor-related symptoms as PD. In PD, though, those movements are caused by dopamine brain cells dying.
These motor symptoms — all involuntary — include:
It’s common for DIP to be misdiagnosed as PD. In one study, nearly 7 percent of people diagnosed with PD were later reclassified as having DIP. The American Psychiatric Association’s Diagnostic and Statistical Manual of Mental Disorders (DSM-5) outlines the criteria needed to make a diagnosis of scores of conditions. The latest edition of the DSM-5 shares the following qualifications someone must have to be diagnosed with medication-induced parkinsonism.
According to the DSM-5, to be officially diagnosed, one must:
If someone meets those criteria, their DIP diagnosis is classified as either “neuroleptic-induced parkinsonism” or “other medication-induced parkinsonism.” The difference depends on the medication causing their parkinsonian symptoms. In the DSM-5, “neuroleptic” replaces the term “antipsychotic drugs,” but they mean the same thing.
Sometimes, a neurology specialist might use imaging techniques such as single-photon emission computed tomography (SPECT) or positron emission tomography (PET) scans. These types of scans can image dopamine cells in the brain, which makes them especially useful for telling PD and DIP apart. Dopamine cell death is seen in the brain of people with PD, but not in those with DIP.
The most common treatment for DIP is for a doctor (such as a psychiatrist) to eliminate or gradually reduce the medication that is causing the parkinsonism symptoms. However, this isn’t always easy. People are prescribed their medications for good reasons. For instance, someone with schizophrenia may be prescribed a dopaminergic antipsychotic drug, such as haloperidol (Haldol). In a case like that, it’s difficult to simply discontinue the medication. Instead, a psychiatrist will likely switch the individual to another drug that can also manage their symptoms.
If someone with DIP regularly takes a dopamine-blocking drug (perhaps for headaches or insomnia), it’s best that they discontinue the medication as soon as possible. However, never stop taking a prescription drug — or even reduce the dosage — without first consulting a physician.
Drugs have also been recently developed and approved for the treatment of medication-induced movement disorders. These drugs are deutetrabenazine (Austedo) and valbenazine (Ingrezza). One study showed that deutetrabenazine reduced abnormal movements in individuals with tardive dyskinesia (TD). Another study demonstrated that valbenazine could reduce symptoms of TD in people with schizophrenia, schizoaffective disorder, or a mood disorder. (The condition TD involves repetitive, unintentional movements — think blinking.) The utility of these drugs may extend to DIP as well, but more clinical trials are needed.
The prognosis, or outlook, of DIP is generally good once a person stops taking the problem medication. If quitting proves effective, symptoms are alleviated within hours, days, or months. According to the Parkinson’s Disease Society, after cutting out a problem drug, approximately 60 percent of individuals with DIP recover within two months. However, some people’s symptoms persist longer. And sometimes, symptoms progress to a more damaging state.
There is also research to suggest that certain antipsychotic medications can unmask underlying PD. This is where imaging scans may be useful. If a PET scan shows dopamine cells in the brain’s substantia nigra area are dying, it suggests that PD is the underlying disease.
On MyParkinsonsTeam, the social network for people with Parkinson’s disease and their loved ones, more than 84,000 members come together to ask questions, give advice, and share their stories with others who understand life with the condition.
Are you living with Parkinson’s disease? Share your experience in the comments below, or start a conversation by posting on MyParkinsonsTeam.